May 7, 2009
HIV,HBV,HCV,EBV,malaria, dx'd with advanced AIDS, CNS Non-Hodgkin's Lymph large cell B early 2007, went through aggressive high-dose chemo w/ rituxan mono-clonal antibodies. Went into full remission for NHL, started HAART same time, vl undetectable, HBV in "remission" according to Drs. Nobody says anything about EBV, malaria or past history of enteric fever, cholera, typhus, encephalitis. In week 34 of PegINF/ribavirin therapy to threat HVC (undetectable at week 6 from very high vl 9.4 million) cd4 counts started at 196 at HIV dx, went down during months of chemo ... never went up much and were 81 last week after starting HVC therapy w/ 205, percentages OK 20% avg. Now internist (who treats AIDS pts exclusively) wants to add Zithromax 1200 mg once a week to standard Bactrim 3x a wk dose. I've got 14 wks to go on PegINF therapy. Won't the zithromax cause further decrease of cd4? I have no opportunistic infections or anything unusual for HVC therapy. She also wants to add Isentress to my Atripla... even though I'm undetectable now. Can you develop resistence to Isentress? Should I just wait until HVC therapy is over? I'm just tryin' to get my life back and am grateful for all (about 20) doctors who gave my their skill and hope. I know my survival at Dx was pretty unlikely.
| Response from Dr. Young
Hello and thank you for your post.
I'd agree that with a CD4 count approaching 200, that you should be on Bactrim prophylaxis. On the other hand, unless you counts are reproducibly below 100, you shouldn't need azithromycin prophylaxis (to prevent MAC).
As for the raltegravir addition, I'm a bit confused. Is your HIV viral load is undetectable? If so, I'd figure that your doctor is trying an unproven (but relatively safe, if not expensive) way to increase CD4s. Sure, if one has viral failure on a regimen, you could develop resistance to raltegravir and loose this potentially very potent and well tolerated medication option.
It's not uncommon to see patients who are receiving HCV treatment to have drops in their total WBC, lymphocyte or CD4 counts. Usually, these are transient and will rebound when the PegINF/ribavirin are discontinued.
Hope this helps. Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Stinging Pain Could I Have Acute HIV Infection
- Sex With A Prostitute Risk Of Getting AIDS
- Chances Of Getting HIV From Sex With A Prostitute
- Itchy Scrotum After Blowjob Sign Of HIV AIDS
- Swollen Lymph Glands After Licking Penis Worried I Have HIV
- Tingling Lips After Rubbing Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.